Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 23, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at May 17, 2018, 2:00 PM MDT for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 18, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2018, 2:00 PM MDT (20:00 UTC)
- In effect from
- May 18, 2018, 12:00 PM MDT
- Expired
- May 18, 2018, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4755 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075 WWUS84 KEPZ 172000 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 200 PM MDT Thu May 17 2018 ...CRITICAL CONDITIONS POSSIBLE EAST ON FRIDAY... .As an upper trough moves through the Great Basin, southwest flow will increase across the region with winds becoming breezy to windy. Very dry air will remain in place with relative humidities falling to around 5 percent. This will lead to the return of critical fire weather conditions to the region Friday, especially east of the Rio Grande. NMZ112-113-TXZ055-056-181330- /O.UPG.KEPZ.FW.A.0020.180518T1800Z-180519T0300Z/ /O.NEW.KEPZ.FW.W.0023.180518T1800Z-180519T0300Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 200 PM MDT Thu May 17 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from noon to 9 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 112. Fire weather zone 113. Fire weather zone 055. Fire weather zone 056. * WIND...West to southwest around 20 mph. * HUMIDITY...4 to 7 percent. * HIGHEST THREAT...is located across Otero County in South Central NM. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
1 follow-up statement
071 WWUS84 KEPZ 181247 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 647 AM MDT Fri May 18 2018 ...CRITICAL CONDITIONS EXPECTED EAST THIS AFTERNOON... .As an upper trough moves through the Great Basin, southwest flow will increase across the region with winds becoming breezy to windy. Very dry air will remain in place with relative humidities falling to around 5 percent. This will lead to the return of critical fire weather conditions to the region Friday, especially east of the Rio Grande. NMZ112-113-TXZ055-056-190300- /O.CON.KEPZ.FW.W.0023.180518T1800Z-180519T0300Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 647 AM MDT Fri May 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire weather zone 112. Fire weather zone 113. Fire weather zone 055. Fire weather zone 056. * WIND...West to southwest around 20 mph. * HUMIDITY...4 to 7 percent. * HIGHEST THREAT...is located across Otero County in South Central NM. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 17, 2:34 AM MDT, 11 hours 26 minutes earlier.
Area forecast discussion, May 17, 2:34 AM MDT, 11 hours 26 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 234 AM MDT Thu May 17 2018 .SYNOPSIS... Increasing southwesterly winds begin today and will continue Friday. Breezy to windy and gusty conditions this afternoon and Friday with warm conditions continuing. Temperatures will again be about 10 degrees above normal and very near record levels. With very dry air in place the region will see very few clouds and plenty of sunshine through the weekend. Late Sunday and Monday east flow will bring moisture to areas east of the Rio Grande. Areas west of the Rio will likely stay dry, but areas east of the river will probably see showers and thunderstorms Sunday through Wednesday. && .DISCUSSION... Southwest flow pattern continues over the Southwestern U.S., as we sit between a ridge over TX and a trough over NV. This deep flow is warm and dry and will continue to be dry through the weekend for nearly all of our CWFA. Today looks to be the warmest day before an upper trough and weak Pacific front move over for a cooler (by 5-7 degrees), but still above normal, Friday. The bigger story will be increasing winds as this upper trough approaches today, and moves over Friday. Both days should produce breezy to windy and gusty conditions. The wind speeds won't be excessive, so it appears our wind speeds will fall short wind advisory criteria, with speeds in the 20-30 mph range. Gusts potential appear to be in the 30-40 mph range. Saturday an upper trough exits the intermountain west across the central Rockies which allows a low-level surface front to slide south over the Rockies and Central Plains. This front pushes into the SACs on Sunday. This gives our region some east flow which will advect some moisture into our eastern zones Sunday night. This sets up the dryline over our region which should continue into wash back and forth over our area east of Continental Divide through Wednesday. At this time models are keeping POPs well east of the CD and generally over the Rio Grande and eastward. This looks quite reasonable as the moisture will be shallow and short- lived over our western zones. Thus we have no POPs for those areas through the forecast. East of the Rio there will be enough moisture to hang into the daytime heating to allow for afternoon and evening instability for Monday through Wednesday. The best POPs are over far east areas of Hudspeth and Otero counties. Looking at the rest of the week the dryline and associated moisture looks to linger in the region and lurk just to our east. We may have to add POPs to our far eastern areas through these days also. However, it appears pretty certain that at least 80% of our CWFA will see no precipitation/storms through this upcoming weekend and next week. && .AVIATION...Valid 17/12Z-18/12Z... VFR conditions at all local TAF sites thru this period. SKIES: SKC. VSBY unrestricted. WIND: variable under 10KTS through 16Z. Becoming 230-240 15-20kts G 25-30kt aft 18Z. && .FIRE WEATHER... A persistent upper-level low will move slowly northeast out of northern NV which will keep a dry southwest flow pattern over the region for remainder of the week. Single digit relative humidities will continue for the entire area. Winds will be on the increase today and Friday with near critical to critical conditions developing, especially along and west of the Rio Grande Thursday and east of the Rio Grande Friday. Expecting winds to be close to 20 mph for an hour or two in the late afternoons. Another weak trough will develop off to the west over the weekend which will continue this pattern, but may allow for a little moisture to make it into far eastern zones Sunday. Another strong upper low will move into the western U.S. early next week and depending on the exact placement of it, may bring moisture further west and a chance for thunderstorms across region. && .PRELIMINARY POINT TEMPS/POPS... El Paso 98 66 91 63 / 0 0 0 0 Sierra Blanca 97 63 91 59 / 0 0 0 0 Las Cruces 95 57 88 55 / 0 0 0 0 Alamogordo 95 59 88 56 / 0 0 0 0 Cloudcroft 74 48 67 48 / 0 0 0 0 Truth or Consequences 94 57 87 56 / 0 0 0 0 Silver City 86 50 78 50 / 0 0 0 0 Deming 94 54 87 52 / 0 0 0 0 Lordsburg 94 54 86 53 / 0 0 0 0 West El Paso Metro 97 65 90 62 / 0 0 0 0 Dell City 100 62 93 58 / 0 0 0 0 Fort Hancock 100 65 95 61 / 0 0 0 0 Loma Linda 92 62 86 59 / 0 0 0 0 Fabens 98 62 93 58 / 0 0 0 0 Santa Teresa 96 60 89 58 / 0 0 0 0 White Sands HQ 96 62 89 59 / 0 0 0 0 Jornada Range 95 56 88 54 / 0 0 0 0 Hatch 96 55 89 54 / 0 0 0 0 Columbus 96 57 89 55 / 0 0 0 0 Orogrande 96 62 89 59 / 0 0 0 0 Mayhill 83 54 78 51 / 0 0 0 0 Mescalero 83 52 76 50 / 0 0 0 0 Timberon 81 51 75 49 / 0 0 0 0 Winston 86 49 79 48 / 0 0 0 0 Hillsboro 91 53 84 53 / 0 0 0 0 Spaceport 94 57 87 55 / 0 0 0 0 Lake Roberts 84 44 77 44 / 0 0 0 0 Hurley 89 49 81 49 / 0 0 0 0 Cliff 91 46 83 46 / 0 0 0 0 Mule Creek 88 51 81 50 / 0 0 0 0 Faywood 89 51 82 50 / 0 0 0 0 Animas 95 53 87 53 / 0 0 0 0 Hachita 95 54 87 53 / 0 0 0 0 Antelope Wells 94 54 87 53 / 0 0 0 0 Cloverdale 90 51 83 52 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14-Bird
Hazardous weather outlook, May 17, 5:23 AM MDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 523 AM MDT Thu May 17 2018 NMZ401>417-TXZ418>424-181130- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 523 AM MDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. However breezy to near windy conditions will develop this afternoon. This will elevate fire weather conditions and possibly lift dust to make travel dangerous near dust source areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. Windy day on Friday. This will elevate wildfire concerns and possibly cause some blowing dust impacts. In addition, a bit of moisture is poised to move in from the east on Sunday to give far eastern zones (east of El Paso) rain and storm chances late Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Bird
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:51 AM MDT | Fire Weather Watch | EPZ | Doña Ana, Lincoln, Otero, Sierra | 7 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.